Alert archive / California / Winter Storm Warnings in 2008
Winter Storm Warning 5, NWS San Diego, CA
NWS San Diego, CA issued this winter storm warning at Feb 23, 2008, 2:51 PM PST for Riverside County, San Bernardino County, California. It took effect at Feb 23, 2008, 10:00 PM PST. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 23, 2008, 2:51 PM PST (22:51 UTC)
- In effect from
- Feb 23, 2008, 10:00 PM PST
- Expired
- Feb 24, 2008, 1:52 PM PST
- In force
- 16 hr
- Issued by
- NWS San Diego, CA
The radar
The Santa Ana Mts radar (KSOX), 152 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 657 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS46 KSGX 232251 WSWSGX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 251 PM PST SAT FEB 23 2008 ...WINTER STORM WARNING ABOVE 7000 FEET FOR TONIGHT AND SUNDAY... .A MOIST PACIFIC STORM WILL BRING HEAVY SNOW...HIGH WINDS AND BLOWING SNOW ABOVE 7000 FEET IN THE HIGHER ELEVATIONS OF THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS. THE SNOW LEVEL WILL BE NEAR 7000 TO 7500 FEET TONIGHT INTO SUNDAY MORNING...THEN DROP TO AROUND 6000 FEET ON SUNDAY AFTERNOON AS THE SNOW BECOMES SHOWERY AND GRADUALLY TAPERS OFF. CAZ055-056-241200- /O.UPG.KSGX.WS.A.0006.080224T0600Z-080225T0200Z/ /O.NEW.KSGX.WS.W.0005.080224T0600Z-080225T0200Z/ SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- 251 PM PST SAT FEB 23 2008 ...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 6 PM PST SUNDAY FOR THE HIGHER ELEVATIONS ABOVE 7000 FEET... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WINTER STORM WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 6 PM PST SUNDAY. AREAS OF LIGHT PRECIPITATION WILL DEVELOP THROUGH THIS EVENING... ESPECIALLY IN THE SAN BERNARDINO MOUNTAINS...THEN BECOME MORE WIDESPREAD AND HEAVIER AFTER 10 PM. PERIODS OF HEAVY SNOW WILL OCCUR ABOVE 7500 FEET LATER TONIGHT INTO SUNDAY...AND STRONG WINDS 30 TO 50 MPH AND GUSTY WILL PRODUCE BLOWING AND DRIFTING SNOW WITH ZERO VISIBILITY CONDITIONS AT TIMES. SNOW WILL TAPER TO SHOWERS AND GRADUALLY DECREASE SUNDAY AFTERNOON AND EVENING. THE TOTAL SNOW ACCUMULATIONS ABOVE 8000 FEET COULD TOTAL 1 TO 2 FEET. ON SUNDAY AFTERNOON...THE SNOW LEVELS WILL DROP CLOSER TO 6000 FEET AS THE SNOW BECOMES SHOWERY. SEVERAL INCHES OF SNOW ACCUMULATION ARE POSSIBLE BETWEEN 6000 AND 7000 FEET ELEVATION FOR SUNDAY AFTERNOON AND EVENING. A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. $$ LAVIS
3 follow-up statements
000 WWUS46 KSGX 241211 WSWSGX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 411 AM PST SUN FEB 24 2008 ...WINTER STORM WARNING ABOVE 7000 FEET FOR THE MOUNTAINS OF SAN BERNARDINO AND RIVERSIDE COUNTIES THROUGH EARLY THIS AFTERNOON... .A PACIFIC STORM MOVING INLAND ALONG THE WEST COAST TODAY WILL BRING HEAVY SNOW...HIGH WINDS...AND BLOWING SNOW ABOVE 7000 FEET IN THE HIGHER ELEVATIONS OF THE MOUNTAINS OF SAN BERNARDINO AND RIVERSIDE COUNTIES. CAZ055-056-242200- /O.EXT.KSGX.WS.W.0005.000000T0000Z-080224T2200Z/ SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- 411 AM PST SUN FEB 24 2008 ...WINTER STORM WARNING NOW IN EFFECT UNTIL 2 PM PST THIS AFTERNOON... THE WINTER STORM WARNING IS NOW IN EFFECT UNTIL 2 PM PST THIS AFTERNOON. SNOW IS EXPECTED TO MODERATE TO HEAVY THIS MORNING...THEN TAPER OFF TO SHOWERS FOR THIS AFTERNOON. SNOW LEVELS WILL BE NEAR 600O TO 6500 FEET IN THE SAN BERNARDINO COUNTY MOUNTAINS THIS MORNING AND AROUND 7000 FEET IN THE RIVERSIDE COUNTY MOUNTAINS. SNOW LEVELS WILL LOWER TO 6000 TO 6500 FEET THIS AFTERNOON AND LOCALLY TO 5500 FEET TONIGHT. AREAS OF SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS TO 45 MPH WILL CAUSE AREAS OF BLOWING AND DRIFTING SNOW WITH VISIBILITIES LESS THAN ONE QUARTER MILE AT TIMES. SNOWFALL OF FEW INCHES IS POSSIBLE AS LOW AS 6500 FEET WITH SNOWFALL OF 1 TO 2 FEET POSSIBLE ABOVE 8000 FEET. SNOW...BLOWING SNOW...AND DENSE FOG WILL CAUSE LOCAL VISIBILITY NEAR ZERO AT TIMES. TRAVELERS THROUGH THE MOUNTAINS SHOULD BE PREPARED FOR HAZARDOUS WINTER WEATHER CONDITIONS. MOTORISTS ARE URGED TO CHECK THE LATEST ROAD REPORTS BEFORE DEPARTING. ALWAYS CARRY CHAINS AND TAKE EXTRA FOOD AND CLOTHING IF YOU MUST TRAVEL INTO THE MOUNTAINS. $$ MARTIN
000 WWUS46 KSGX 241537 WSWSGX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 737 AM PST SUN FEB 24 2008 ...WINTER STORM WARNING ABOVE 7000 FEET FOR THE MOUNTAINS OF SAN BERNARDINO AND RIVERSIDE COUNTIES THROUGH EARLY THIS AFTERNOON... .A PACIFIC STORM MOVING INLAND ALONG THE WEST COAST TODAY WILL BRING OCCASIONAL MODERATE TO HEAVY SNOW ABOVE 7000 FEET...WITH HIGH WINDS AND BLOWING SNOW IN THE HIGHER ELEVATIONS OF THE MOUNTAINS OF SAN BERNARDINO AND RIVERSIDE COUNTIES. CAZ055-056-242200- /O.CON.KSGX.WS.W.0005.000000T0000Z-080224T2200Z/ SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- 737 AM PST SUN FEB 24 2008 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 2 PM PST THIS AFTERNOON... A WINTER STORM WARNING ABOVE 7000 FEET REMAINS IN EFFECT UNTIL 2 PM PST THIS AFTERNOON. SNOW WILL CONTINUE THIS MORNING IN THE HIGHER ELEVATIONS WITH OCCASIONAL HEAVIER PRECIPITATION...THEN TAPER TO SHOWERS AND GRADUALLY DECREASE THIS AFTERNOON AND EVENING. SNOW LEVELS WILL BE NEAR 7000 FEET THIS MORNING...LOWERING TO 6000 TO 6500 FEET THIS AFTERNOON AND LOCALLY TO 5500 FEET TONIGHT. SNOW ACCUMULATIONS ABOVE 8000 FT WILL BE ONE FOOT OR MORE...AND SEVERAL INCHES OF SNOWFALL ARE POSSIBLE AS LOW AS 6500 FEET. STRONG SOUTHWEST WINDS 30 TO 45 MPH AND GUSTY...ESPECIALLY OVER THE MOUNTAIN RIDGES WILL CAUSE BLOWING AND DRIFTING SNOW WITH NEAR ZERO VISIBILITY CONDITIONS AT TIMES. TRAVELERS THROUGH THE MOUNTAINS SHOULD BE PREPARED FOR HAZARDOUS WINTER WEATHER CONDITIONS. MOTORISTS ARE URGED TO CHECK THE LATEST ROAD REPORTS BEFORE DEPARTING. ALWAYS CARRY CHAINS AND TAKE EXTRA FOOD AND CLOTHING IF YOU MUST TRAVEL INTO THE MOUNTAINS. $$ LAVIS
000 WWUS46 KSGX 242152 WSWSGX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 152 PM PST SUN FEB 24 2008 CAZ055-056-242300- /O.CAN.KSGX.WS.W.0005.000000T0000Z-080224T2200Z/ SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- 152 PM PST SUN FEB 24 2008 ...WINTER STORM WARNING IS CANCELLED... THE WINTER STORM WARNING HAS EXPIRED FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS ABOVE 7000 FEET. SCATTERED SHOWERS WILL LINGER OVER THE MOUNTAINS THROUGH THIS EVENING...THEN PRECIPITATION WILL DIMINISH OVERNIGHT. ADDITIONAL SNOW ACCUMULATIONS OF A FEW INCHES ARE POSSIBLE WITH THE SNOW LEVEL AROUND 6000 FEET. STRONG SOUTHWEST TO WEST WINDS 25 TO 35 MPH AND GUSTY WILL CONTINUE THROUGH THIS EVENING...ESPECIALLY OVER THE MOUNTAIN RIDGES AND DESERT SLOPES WITH AREAS OF BLOWING AND DRIFTING SNOW. WINDS WILL DECREASE AFTER MIDNIGHT. $$ LAVIS
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this winter storm warning went out at Feb 23, 2:30 PM PST, 21 minutes earlier.
Area forecast discussion, Feb 23, 2:30 PM PST, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 230 PM PST SAT FEB 23 2008 .SYNOPSIS...A WARM...MOISTURE LADEN PACIFIC STORM WILL BRING MORE RAIN TONIGHT THROUGH SUNDAY. FLOODING IS POSSIBLE...WITH A THREAT OF MUD AND DEBRIS FLOWS FOR THE BURN AREAS. THIS STORM WILL ALSO BRING VERY STRONG WINDS IN THE MOUNTAINS AND DESERTS WITH GUSTS OVER 60 MPH ON SUNDAY. HIGH SURF FROM 10 TO 15 FEET WILL AFFECT THE BEACHES FROM LATE SUNDAY THROUGH TUESDAY. FAIR AND WARMER WEATHER WILL RETURN EARLY NEXT WEEK AS HIGH PRESSURE BUILDS OVER THE WEST. && .DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO... ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES. MAIN CHANGES FOR THE AFTERNOON PACKAGE WERE: WINTER STORM WARNING POSTED FOR SBD/RIV MTNS ABOVE 7000 FT...HIGH WIND WARNINGS ISSUED FOR SBD/RIV/SAN DIEGO MTNS AND SBD HIGH DESERTS (HIGH WIND WATCH STILL IN EFFECT FOR LOWER DESERTS ON SUNDAY WITH COLD FRONT PASSAGE) AND FLASH FLOOD WATCH EXPANDED TO INCLUDE ALL AREAS EXCEPT DESERTS. A LARGE WARM FRONTAL BAND FROM THE INCOMING STORM HAS MOVED INTO CA BRUSHING BY OUR LOCAL AREA THIS AFTERNOON...MAINLY THE NORTHERN SECTIONS WITH INCREASING CLOUDS AND A FEW LIGHT SHOWERS. RADAR SHOWED AMPLE MID LEVEL ECHOES BUT MUCH OF THIS ACTIVITY WAS VIRGA WITH ONLY A BIT OF LIGHT RAIN REPORTED. FURTHER SOUTH AREAS INTO SAN DIEGO COUNTY REMAINED DRY. MOIST PACIFIC STORM WILL IMPACT THE AREA LATER TONIGHT AND SUNDAY. THE SYSTEM SHOWS IMPRESSIVE ALL-AROUND FEATURES WITH A SUBTROPICAL MOISTURE TAP. EXPECT STRONG DYNAMIC LIFT FROM UPPER JET STREAK TO MOVE OVER SOCAL...STRONG WEST-SOUTHWEST WINDS WILL GREATLY ENHANCE OROGRAPHICS IN OUR FOOTHILLS AND MOUNTAINS...THE COLD FRONT ALREADY SHOWS HIGH RAINFALL RATES OVER THE PACIFIC AND FOR SOCAL IT/S A WARM SYSTEM WITH SNOW LEVEL 7000 FT+ AHEAD OF THE FRONT...DROPPING TO 6000 FT FOR SUNDAY AFTN. EXPECT SOME LIGHT PRECIP OVER NORTHERN SECTIONS ESPECIALLY THE SAN BERNARDINO MTNS EARLY THIS EVENING...THEN RAIN WILL INCREASE AFTER 10 PM AND SPREAD MORE RAPIDLY FROM ORANGE COUNTY SOUTH AND EAST INTO SAN DIEGO COUNTY DURING THE WEE HOURS. EXPECT WINDOW FOR HEAVIEST RAIN AROUND 2 AM TO 10 AM NORTH AND 6 AM TO 2 PM SOUTH. THIS NEXT ROUND OF MODERATE TO HEAVY RAIN COULD HAVE HIGH AMOUNTS OF RUNOFF DUE TO SATURATED SOILS FROM ANTECEDENT STORMS...AND THIS CERTAINLY INCREASES OUR RISK FOR FLOODING AND DEBRIS FLOWS. THUS A FLASH FLOOD WATCH IS IN EFFECT ESPECIALLY FOR THE BURN AREAS. LATEST RAINFALL ESTIMATES ARE: COASTAL AREAS.......0.50 TO 1.50 INCHES INLAND VALLEYS......0.75 TO 1.75 INCHES FOOTHILLS...........1.25 TO 2.25 INCHES MOUNTAINS...........2 TO 3 INCHES...WITH LOCAL AMOUNTS TO 5 INCHES HIGH DESERTS........0.25 TO 0.50 INCHES LOWER DESERTS.......0.05 TO 0.30 INCHES. STRONG WINDS WILL ACCOMPANY THE STORM WITH INCREASING SW FLOW TONIGHT AHEAD OF THE COLD FRONT...AND EXPECT HIGHEST GUSTS ON SUNDAY WHEN STRONG WESTERLY WINDS OCCUR DURING AND AFTER FRONTAL PASSAGE. HIGH WIND WARNINGS AND WATCHES ARE IN EFFECT FOR THE MOUNTAINS AND DESERTS WITH POTENTIAL FOR DAMAGING GUSTS OVER 60 MPH. PRECIPITATION IS EXPECTED TO DECREASE GRADUALLY LATE SUNDAY AND SUNDAY NIGHT WITH LINGERING DEEP MOISTURE AND OROGRAPHIC LIFT KEEPING SHOWERS GOING IN THE FOOTHILLS AND MOUNTAINS...ESPECIALLY THE RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS. BY MONDAY A BUILDING RIDGE WILL BRING A RETURN FAIR AND WARMER WEATHER FOR EARLY NEXT WEEK. && .AVIATION... 232000Z...A STRONG COLD FRONT WILL MOVE INTO THE AREA TONIGHT THROUGH SUNDAY MORNING WITH HEAVY RAIN AT TIMES...THEN SHOWERS. INCREASING CLOUDS THIS EVENING WITH BASES AND VSBY DROPPING TO IFR OR LOWER BY AROUND 08Z AS RAIN SPREADS SOUTHEAST OVER THE AREA. HEAVIEST RAIN SPREADING SOUTH FROM THE NORTHWEST PART AROUND 11Z. CLOUDS WILL BEGIN TO BREAK UP AROUND 18Z EXCEPT OVER THE MOUNTAINS WITH LESS CLOUDS AFTERNOON. SOME SHOWERS POSSIBLE THROUGH SUNDAY NIGHT. CLEARING EARLY MONDAY MORNING. WEAK OFFSHORE FLOW DEVELOPING MONDAY NIGHT. && .MARINE... SOUTH WINDS THIS AFTERNOON WILL INCREASE TONIGHT AS THE FRONT MOVES CLOSER. WINDS EXPECTED TO BE SMALL CRAFT ADVISORY LATE TONIGHT THROUGH SUNDAY MORNING. A STRONG COLD FRONT WILL MOVE IN LATE TONIGHT THROUGH SUNDAY MORNING WITH HEAVY RAIN AT TIMES AND HAZARDOUS CONDITIONS. WINDS WILL DECREASE AND TURN TO SOUTHWEST TO WEST THROUGH SUNDAY AFTERNOON. SHOWERS SUNDAY AFTERNOON...DECREASING THROUGH SUNDAY NIGHT. A LARGE WEST SWELL WILL MOVE IN BY LATE SUNDAY AFTERNOON. THEREFORE A HIGH SURF ADVISORY HAS BEEN ISSUED FROM LATE SUN AFTERNOON THROUGH TUE MORNING. ALSO THERE WILL BE HAZARDOUS SEAS FOR SMALL CRAFT DURING THIS PERIOD. && .SGX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FOR SAN BERNARDINO...RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS LATE TONIGHT TO 8 PM PST SUNDAY. SEE LAXNPWSGX. WINTER STORM WARNING ABOVE 7000 FEET FOR SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS FROM 10 PM TONIGHT TO 6 PM PST SUNDAY. SEE LAXWSWSGX. FLASH FLOOD WATCH FOR ALL OF ORANGE...SOUTHWEST SAN BERNARDINO... WESTERN RIVERSIDE...AND SAN DIEGO COUNTY EXCEPT DESERTS LATE TONIGHT THROUGH SUNDAY. SEE LAXFFASGX. HIGH WIND WATCH FOR COACHELLA VALLEY AND SAN DIEGO COUNTY DESERTS FOR SUNDAY. SEE LAXNPWSGX. HIGH SURF ADVISORY AND POTENTIAL BEACH EROSION LATE SUNDAY AND MONDAY. SEE LAXCFWSGX. SMALL CRAFT ADVISORY FOR COASTAL WATERS FROM LATE TONIGHT THROUGH MONDAY. SEE LAXCWFSGX. && PUBLIC...LAVIS AVIATION...WHITLOW
Hazardous weather outlook, Feb 23, 5:30 AM PST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 530 AM PST SAT FEB 23 2008 CAZ042-043-048-050-055-056-057-058-060-061-062-240000- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 530 AM PST SAT FEB 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY AND TONIGHT. RAIN AND POSSIBLE FLASH FLOODING IN THE BURN AREAS TONIGHT. SEE LAXFFASGX. WINDS WILL INCREASE TONIGHT...STRONGEST IN THE MOUNTAINS AND DESERTS. SEE LAXNPWSGX. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY. RAIN AND STRONG WINDS SUNDAY. SEE LAXNPWSGX AND LAXFFASGX. LARGE SURF AT THE BEACHES SUNDAY AFTERNOON THROUGH TUESDAY WITH STRONG RIP CURRENTS...BEACH EROSION AND MINOR COASTAL FLOODING. SEE LAXCFWSGX. .SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER SKYWARN ACTIVATION MAY BE NEEDED TONIGHT AND SUNDAY. MOEDE
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 5:22 PM PST | Marine Weather Statement | SGX | 4 days | |
| Feb 23, 1:59 AM PST | High Surf Advisory | SGX | San Diego | 3 days |
| Feb 23, 3:27 AM PST | Flash Flood Watch | SGX | Orange, Riverside, San Bernardino, San Diego | 30 hr |
| Feb 23, 11:08 AM PST | Winter Storm Watch | SGX | Riverside, San Bernardino | 4 hr |
| Feb 23, 1:17 PM PST | High Wind Warning | SGX | Riverside, San Bernardino, San Diego | 31 hr |
Nearby
Winter Storm Warnings in California, 2008Every winter storm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.